What are the complications of myasthenia gravis (MG)?

Updated: Aug 27, 2018
  • Author: Abbas Jowkar, MD; Chief Editor: Nicholas Lorenzo, MD, MHA, CPE  more...
  • Print
Answer

Long-term immunomodulating therapies may predispose patients with MG to various complications. Long-term steroid use may cause or aggravate osteoporosis, cataracts, hyperglycemia, weight gain, avascular necrosis of hip, hypertension, opportunistic infection, and other complications. Long-term steroid use also increases the risk of gastritis or peptic ulcer disease. Patients on such therapy should take an H2 -blocker or antacid as well.

Some complications are common to any immunomodulating therapy, especially if the patient is on more than 1 agent. These would include infections such as tuberculosis, systemic fungal infections, and Pneumocystis carinii pneumonia. The risk of lymphoproliferative malignancies may be increased with chronic immunosuppression. Immunosuppressive drugs may have teratogenic effects.

Initial deterioration in weakness before improvement is a common and serious concern within the first 3 weeks of immunomodulatory therapy; this potential complication warrants initiation of high doses in a supervised setting.

Excessive use of cholinesterase inhibitors can result in a cholinergic crisis. Other immunosuppressive medications increase the incidence of opportunistic infections, renal insufficiency, and hypertension.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!